To the Editor: We report a case of severe mood changes during corticosteroid therapy that was successfully treated with the atypical antipsychotic olanzapine.
Ms. A was a 21-year-old woman with no personal or family history of mood disorders who, at presentation, had received 3 months of prednisolone therapy (30 mg/day) for severe asthma. Other medications in her regimen included inhaled steroids and β-agonists. A psychiatric consultation was requested by her allergist.
Ms. A reported a depressed mood, mood swings, crying spells two to three times daily, suicidal ideation, anxiety, and insomnia beginning within days of starting chronic corticosteroid therapy. She had rapid speech and prominent affective lability ranging from smiles to tears during the interview. Her scores on the 28-item Hamilton Depression Rating Scale, Young Mania Scale, and Brief Psychiatric Rating Scale (18-item, 1–7 scale) were 33, 9, and 31, respectively.
A regimen of olanzapine, 2.5 mg at night, was started. Three weeks later, Ms. A reported the "medicine really, really helped." The crying spells had decreased to about one each week, while mood swings and suicidal ideation had subsided. The only side effect was mild sedation at bedtime, which she felt improved her sleep. During the interview, her affect was stable and euthymic. Her Hamilton rating scale, Young Mania Scale, and Brief Psychiatric Rating Scale scores decreased to 3, 0, and 19, respectively. After 5 months of olanzapine therapy, she remained free of mood symptoms, despite the continuing use of corticosteroids, and was tolerating the medication well.
Olanzapine is an atypical antipsychotic that, unlike conventional neuroleptics, binds rather nonselectively to dopamine (D1, D2, D3, D4, D5) receptors and acts as an antagonist with serotonin (5-HT2A, 5-HT2B, 5-HT2C, 5-HT6) receptor subtypes (1). Side effects include somnolence and, like corticosteroids, weight gain. Some data suggest that olanzapine has mood-stabilizing properties in bipolar patients (2). Ms. A had a substantial improvement in mood symptoms with the addition of olanzapine, and the medication was well tolerated.
The results of Ms. A’s pulmonary function tests were essentially unchanged on the first and second visits, suggesting that the improvement in mood was not secondary to improvement in asthma symptoms. No other medication changes had occurred.
Corticosteroids are frequently prescribed medications. Mania, depression, mood lability, and psychosis are not uncommon side effects (3). Very limited data suggest that lithium, neuroleptics, and ECT may be effective treatments (3). Our experience suggests that olanzapine may also reduce these mood changes. Controlled trials of olanzapine in individuals with corticosteroid-induced mood changes are warranted.